A recently published report describes the case of a 52-year-old African American male patient who experienced acute kidney injury (AKI) following clindamycin use and highlights the importance of providers recognizing and treating this rare and serious syndrome.
The patient, who had a history of type 2 diabetes without diabetic nephropathy, presented to the hospital complaining of nausea, decreased appetite, decreased urine output, hematuria, and general weakness. Three weeks prior, he was hospitalized due to diabetic foot ulcer and chronic osteomyelitis and received clindamycin 600mg every 8 hours at discharge. It was noted that his symptoms began 5 days after initiation of therapy.
The patient’s symptoms were originally attributed to the gastrointestinal side effects of clindamycin, however, his symptoms progressed even after taking his medication with meals and increasing hydration. Additionally, the patient experienced increasing weakness and also developed hematuria. Because of this, he presented to the hospital for further evaluation.
“Extensive workup for AKI that included evaluation for pre-renal, intrinsic renal, and post-renal etiologies failed to point to other etiologies apart from clindamycin-induced AKI,” the study authors explained. They added, “Following cessation of medication and temporary renal replacement therapy (RRT), his renal function returned to baseline.”
In their case report, the study authors concluded that patients with clindamycin-induced AKI typically have gross hematuria and often require RRT. Additionally, the report discussed the rarity and severity of clindamycin-induced AKI and highlighted the importance of clinicians quickly recognizing these symptoms in order to avoid delaying a patient’s diagnosis.
For more information visit amjcaserep.com.
This article originally appeared on MPR